Maine, 2007

Hail and Damaging Wind in Maine, June 5, 2007

June 5, 2007 · NWS GYX · 13 events in 1 county or zone

Widespread severe thunderstorm activity produced large hail and damaging winds across portions of Maine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Widespread severe thunderstorm activity produced large hail and damaging winds across portions of Maine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 5, 1:14 PM EST, 38 minutes earlier.

Area forecast discussion, Jun 5, 1:14 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
214 PM EDT TUE JUN 5 2007

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE AREA LATE TODAY...THEN SWEEP
OFFSHORE OVERNIGHT. HIGH PRESSURE WHICH WILL USHER IN A MUCH
COOLER AIRMASS... FOLLOWS FOR WEDNESDAY AND THURSDAY. A WARM
FRONT WILL MOVE EAST INTO THE REGION ON FRIDAY.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
THUNDERSTORM WATCH IN EFFECT FOR ALL OF NEW HAMPSHIRE AS WELL AS
SOUTHWESTERN MAINE TIL 7 PM WITH SHOWERS/THUNDERSTORMS INTO THIS
EVENING.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
THUNDERSTORM ACTIVITY WILL END DURING THE EVENING HOURS WITH
CLEARING OVERNIGHT...MAYBE SOME RESIDUAL PATCHY FOG.  MOSTLY
CLEAR SKIES FOR WEDNESDAY...PERHAPS SOME AFTERNOON CUMULUS
ESPECIALLY OVER ELEVATED TERRAIN.
&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
VERY BUSY WITH STRONG/SEVERE THUNDERSTORMS THIS AFTERNOON SO THIS
WILL BE BRIEF.

MUCH COOLER AND DRIER AIR ENTERS THE FORECAST AREA WEDNESDAY
NIGHT. ENOUGH GRADIENT AND MIN TEMPS IN THE UPPER 30S TO PREVENT
MOST AREAS FROM RECEIVING FROST. HOWEVER...THIS WILL NEED TO BE
WATCHED AND UPDATED IN FUTURE PRODUCTS.

CYCLOGENESIS OCCURS TO OUR EAST THURSDAY. STILL SOME QUESTION AS
TO WHETHER HEAT ARRIVES TO GYX LATE IN THE WEEK WITH MARITIME FLOW.
&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
SHORT TERM...HIGHLY VARIABLE CONDITIONS THROUGH THIS EVENING WITH
SEVERE THUNDERSTORMS.  CLEARING OVERNIGHT WITH PATCHY FOG.  BECOMING
VFR WEDNESDAY MORNING.

LONG TERM...BASICALLY VFR...BECOMING LOCALLY IFR/MVFR BY FRIDAY
NIGHT.
&&

.MARINE...
SHORT TERM...SEVERE THUNDERSTORM WATCH THROUGH 7 PM OVER THE WATERS.
SCAS FOR SEAS THROUGH WEDNESDAY.

LONG TERM...WINDS/SEAS MAINLY BELOW SCA CRITERIA.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...MEZ007-008-012-013-018>020-023-024...SEVERE THUNDERSTORM WATCH
     TIL 7 PM .
NH...NHZ001>010-013-014...SEVERE THUNDERSTORM WATCH TIL 7 PM.
MARINE...ANZ150...SEVERE THUNDERSTORM WATCH TIL 7 PM.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT WEDNESDAY FOR ANZ150.

&&
Hazardous weather outlook, Jun 5, 11:22 AM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1222 PM EDT TUE JUN 5 2007

ANZ150-MEZ007-008-012-013-018>020-023-024-NHZ001>010-013-014-061630-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD-
NORTHERN FRANKLIN-SOUTHERN OXFORD-SOUTHERN FRANKLIN-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-COASTAL YORK-COASTAL CUMBERLAND-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
1222 PM EDT TUE JUN 5 2007

...SEVERE THUNDERSTORM WATCH 347 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND
THE COASTAL WATERS FROM STONINGTON ME TO THE MERRIMACK RIVER MA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE WILL BE THUNDERSTORMS TODAY THROUGHOUT NEW HAMPSHIRE AND
WESTERN MAINE AS A COLD FRONT SLOWLY APPROACHES THE REGION FROM
THE WEST. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

ANZ170-MEZ009-014-021-022-025>028-061630-
WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA FROM
25 TO 40 NM-CENTRAL SOMERSET-SOUTHERN SOMERSET-KENNEBEC-
INTERIOR WALDO-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
1222 PM EDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE OF SEVERE THUNDERSTORMS TODAY THROUGHOUT
NEW HAMPSHIRE AND WESTERN MAINE AS WELL AS OVER THE COASTAL
WATERS. A COLD FRONT SLOWLY APPROACHES THE REGION FROM THE WEST.
THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Jun 5, 1:24 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
224 PM EDT TUE JUN 5 2007

NHZ003-005-007-051930-
NORTHERN GRAFTON-SOUTHERN GRAFTON-SULLIVAN-
224 PM EDT TUE JUN 5 2007

...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY AND GRAFTON
COUNTY THROUGH 330 PM EDT...

AT 224 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 11 MILES WEST OF WILGUS STATE PARK...OR
ABOUT 9 MILES NORTHWEST OF SPRINGFIELD...MOVING NORTHEAST AT 25 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WILGUS STATE
PARK...CLAREMONT...PLAINFIELD...CORNISH...GRANTHAM...LEBANON...
ENFIELD...LYME AND CANAAN THROUGH 330 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

APFFEL
Special weather statement, Jun 5, 1:29 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
229 PM EDT TUE JUN 5 2007

MEZ008-051915-
NORTHERN FRANKLIN-
229 PM EDT TUE JUN 5 2007

...STRONG THUNDERSTORMS WILL IMPACT FRANKLIN COUNTY THROUGH 315 PM
EDT...

AT 229 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER OQUOSSOC...OR ABOUT 7 MILES WEST OF
RANGELEY...MOVING NORTHEAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND OQUOSSOC...RANGELEY...DALLAS...TIM POND...
STRATTON AND EUSTIS THROUGH 315 PM EDT.

APFFEL
Local storm report, Jun 5, 1:37 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
237 PM EDT TUE JUN 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             LONDONDERRY             42.87N 71.37W
06/05/2007  E0.88 INCH       ROCKINGHAM         NH   PUBLIC

0208 PM     TSTM WND DMG     EPSOM                   43.22N 71.33W
06/05/2007                   MERRIMACK          NH   PUBLIC

            LARGE BRANCHES BROKEN

0210 PM     HAIL             LONDONDERRY             42.87N 71.37W
06/05/2007  E0.88 INCH       ROCKINGHAM         NH   PUBLIC

0211 PM     HAIL             LONDONDERRY             42.87N 71.37W
06/05/2007  E1.00 INCH       ROCKINGHAM         NH   PUBLIC

0211 PM     HAIL             DERRY                   42.88N 71.33W
06/05/2007  E1.75 INCH       ROCKINGHAM         NH   PUBLIC

0159 PM     HAIL             ALTON                   43.45N 71.22W
06/05/2007  E0.75 INCH       BELKNAP            NH   PUBLIC

0216 PM     HAIL             CHESTER                 42.96N 71.26W
06/05/2007  E0.88 INCH       ROCKINGHAM         NH   PUBLIC

0217 PM     HAIL             CANDIA                  43.08N 71.28W
06/05/2007  E1.00 INCH       ROCKINGHAM         NH   PUBLIC

&&

POHL
Local storm report, Jun 5, 1:45 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
245 PM EDT TUE JUN 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             LONDONDERRY             42.87N 71.37W
06/05/2007  E0.75 INCH       ROCKINGHAM         NH   PUBLIC

0223 PM     HAIL             RAYMOND                 43.04N 71.18W
06/05/2007  E1.00 INCH       ROCKINGHAM         NH   PUBLIC

0224 PM     HAIL             RAYMOND                 43.04N 71.18W
06/05/2007  E0.75 INCH       ROCKINGHAM         NH   PUBLIC

0230 PM     HAIL             RAYMOND                 43.04N 71.18W
06/05/2007  E0.75 INCH       ROCKINGHAM         NH   PUBLIC

0234 PM     HAIL             BARRINGTON              43.22N 71.05W
06/05/2007  E0.75 INCH       STRAFFORD          NH   PUBLIC

&&

POHL
Local storm report, Jun 5, 1:48 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
248 PM EDT TUE JUN 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     FUNNEL CLOUD     LEE                     43.12N 71.01W
06/05/2007                   STRAFFORD          NH   LAW ENFORCEMENT

            ROUTE 155 BETWEEN LEE AND MADBURY

&&

POHL
Local storm report, Jun 5, 1:51 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
251 PM EDT TUE JUN 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             MADBURY                 43.17N 70.92W
06/05/2007  E0.75 INCH       STRAFFORD          NH   PUBLIC

0239 PM     HAIL             EPPING                  43.03N 71.07W
06/05/2007  E1.00 INCH       ROCKINGHAM         NH   PUBLIC

&&

POHL

The radar

The Portland,ME radar (KGYX), 85 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, York

When
June 5, 1:52 PM EST to 1:55 PM EST
Where
York County, Berwick
Measured
0.88 in hail
Reported by
Public
Coordinates
43.270, -70.870

A Severe thunderstorm produced .88 inch hail in Berwick.

Hail, York

When
June 5, 1:53 PM EST to 1:55 PM EST
Where
York County, Berwick
Measured
0.75 in hail
Reported by
Public
Coordinates
43.270, -70.870

A severe thunderstorm produced .75 inch hail in Berwick.

Hail, York

When
June 5, 1:55 PM EST to 1:57 PM EST
Where
York County, Berwick
Measured
1 in hail
Reported by
Public
Coordinates
43.270, -70.870

A severe thunderstorm produced 1 inch hail in Berwick.

Hail, York

When
June 5, 2:07 PM EST to 2:10 PM EST
Where
York County, South Berwick
Measured
0.75 in hail
Reported by
Public
Coordinates
43.230, -70.820

A severe thunderstorm produced .75 inch hail in South Berwick.

Hail, York

When
June 5, 2:17 PM EST to 2:20 PM EST
Where
York County, South Berwick
Measured
0.75 in hail
Reported by
Public
Coordinates
43.230, -70.820

A severe thunderstorm produced .75 inch hail in South Berwick.

Hail, York

When
June 5, 2:18 PM EST to 2:20 PM EST
Where
York County, South Berwick
Measured
0.75 in hail
Reported by
Public
Coordinates
43.230, -70.820

A severe thunderstorm produced .75 inch hail in South Berwick.

Funnel Cloud, York

When
June 5, 2:27 PM EST
Where
York County, Shapleigh
Reported by
Public
Coordinates
43.530, -70.850

Funnel Cloud, York

When
June 5, 2:30 PM EST
Where
York County, Shapleigh
Reported by
Public
Coordinates
43.530, -70.850

Hail, York

When
June 5, 3:15 PM EST to 3:17 PM EST
Where
York County, York Vlg
Measured
0.75 in hail
Reported by
Public
Coordinates
43.150, -70.650

A severe thunderstorm produced .75 inch hail in York.

Hail, York

When
June 5, 4:45 PM EST to 4:47 PM EST
Where
York County, Kittery
Measured
0.88 in hail
Reported by
Public
Coordinates
43.080, -70.750

A severe thunderstorm produced .88 inch hail in Kittery.

Hail, York

When
June 5, 4:45 PM EST to 4:48 PM EST
Where
York County, Kittery Pt
Measured
1.25 in hail
Reported by
Public
Coordinates
43.080, -70.700

A severe thunderstorm produced 1.25 inch hail in Kittery Point.

Hail, York

When
June 5, 6:32 PM EST to 6:35 PM EST
Where
York County, Berwick
Measured
0.88 in hail
Reported by
Public
Coordinates
43.270, -70.870

A severe thunderstorm produced .88 inch hail in Berwick.

Thunderstorm Wind, York

When
June 5, 6:36 PM EST to 6:39 PM EST
Where
York County, Eliot
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.150, -70.800

Severe thunderstorm winds blew down large branches in Eliot.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45861, 45862, 45863, 45865, 45866, 45868, 46104, 46105, 45869, 45871, 45872, 45874, 45875.